How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Gary Your Own Question
Dr. Gary
Dr. Gary, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 19691
Experience:  DVM, Emergency Veterinarian, BS (Physiology)
15010675
Type Your Dog Veterinary Question Here...
Dr. Gary is online now
A new question is answered every 9 seconds

My dog just passed away. she had respiratory problems

Customer Question

my dog just passed away. she had respiratory problems (pneumonia) twice. She was givne prednisone and then my husband had to go in the hospital for heart surgery. I did not know tat the docs's plan was to lower the dose, so as long as she was doing ok I ddidn't chekck in in with him. then, my husband was finally ok and we came home and and by then the prednisone was gone. That was About 4 weeks that she was on it. And I called to refill and then called the vet. He told me I should have called him and shouldn't have let it run out. So, he said start her on it again and call him in a week. She starteed coughing again and then monday night was really acting sick. Took her to hospital and she passed away in the tuesday morning. I can't help think I caused this last infection.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Gary replied 1 year ago.

Hello. I'm sorry to hear about your dog.

You did not cause her to die. It sounds like she may have had something else, not pneumonia. Pneumonia does not improve with Prednisone. Prednisone is a steroid to suppress the immune system. It's used for auto-immune conditions in the lungs (bronchitis) or for cancer in the lungs. Given the 4 week history, I would guess that she had some type of cancerous process that the Prednisone was masking. Eventually, the steroid is no longer effective and the signs progress. I think that is what happened here.

We won't know for sure the exact cause, but based on this history I don't see anything that you did to cause or exacerbate the signs.

I'm sorry again for your loss, let me know if you have any other questions.

Customer: replied 1 year ago.
Thank you for responding. Months ago, they did see something suspicious on one of the lung lobes, but they said it did not look like cancer. The doctor had said that he wanted to go back and look at that again when she was healthy again, but she didn't make it. I thought that maybe that fact that she was on the dose for 4 weeks while and it stopped abruptly when the medicine ran out, made her susceptible to get sick again.
Expert:  Dr. Gary replied 1 year ago.

It sounds like that may have been a mass that was just starting then.

The reason we wean off Pred, is because of the adrenal glands. The adrenal glands normally produce Cortisol. When a dog is on Pred, the adrenals don't need to produce Cortisol. We wean off so that the adrenals have a chance to start functioning again. That's not why your dog died. Your dog died because a disease process was progressing, despite the medications.

Customer: replied 1 year ago.
thank you. I appreciate it.
Expert:  Dr. Gary replied 1 year ago.

You're welcome.